Minnesota, 2003

Funnel Cloud in Minnesota, June 4, 2003

June 4, 2003 · NWS ARX · 1 event in 1 county or zone

A funnel cloud was reported by the public near Rose Creek.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A funnel cloud was reported by the public near Rose Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 4, 1:40 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 4, 1:40 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
240 PM CDT WED JUN 4 2003

MAIN CONCERNS ARE CHANCES OF SHRA/TSRA THIS EVENING/TONIGHT...
THURSDAY NIGHT AND FRIDAY AND SUNDAY THROUGH TUESDAY.

18Z SURFACE MAP INDICATES TROUGH EXTENDING FROM EASTERN
MINNESOTA INTO NORTHERN IOWA. CURRENT RADAR INDICATES SHOWERS AND
THUNDERSTORMS DEVELOPING ALONG THE TROUGH ACROSS NORTHEAST IOWA AND
SOUTHEAST MINNESOTA. HIGH PRESSURE OVER LAKE SUPERIOR HAS LIMIT ANY
CUMULUS DEVELOPMENT EAST OF THE MISSISSIPPI RIVER THIS AFTERNOON.

LATEST ETA/AVN 12Z MODELS INITIALIZE THE UPPER LEVEL LOW SPINNING
OVER NORTHERN ILLINOIS AND SOUTHERN CANADA WELL. THE MAJOR
DIFFERENCES ARE ETA A LITTLE SLOWER THAN PREVIOUS RUN IN MOVING UPPER
LEVEL LOW OVER SOUTHERN CANADA INTO THE UPPER MIDWEST THURSDAY NIGHT
AND INTO FRIDAY. OTHERWISE...BOTH MODELS IN PRETTY GOOD AGREEMENT ON
TRACKING UPPER LEVEL FEATURES ACROSS NORTHERN PLAINS AND UPPER
MIDWEST THROUGH FORECAST PERIOD.

THE TROUGH WILL LINGER ACROSS EASTERN MINNESOTA AND NORTHEAST IOWA
THIS EVENING AND INTO TONIGHT. FORECAST SOUNDINGS INDICATE GOOD LAPSE
RATES THROUGH THIS EVENING AND DEWPOINTS AT THE SURFACE ACROSS
SOUTHEAST MINNESOTA AND NORTHEAST IOWA IN THE MIDDLE 40S TO AROUND
50. THIS WILL BE SUFFICIENT ENOUGH TO CONTINUE SHOWERS AND
THUNDERSTORMS THROUGH THIS EVENING WEST OF THE MISSISSIPPI.
WHILE...DRIER AND STABLE AIR EAST THE MISSISSIPPI WILL INHIBIT ANY
SHOWERS/CUMULUS TO DEVELOP THIS EVENING AND TONIGHT. THEREFORE...
CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS WEST OF MISSISSIPPI
AND REDUCED CHANCES OF PRECIPITATION EAST OF MISSISSIPPI.

THE WEAK UPPER LEVEL LOW OVER THE GREAT LAKES REGION WILL CONTINUE TO
SLOWLY TRACK EAST AND WEAKEN OVER THE EAST COAST THURSDAY. A WEAK
UPPER LEVEL RIDGE WILL BUILD INTO THE UPPER MIDWEST THURSDAY. WITH
SUBSIDENCE...DRIER AND STABLE AIR ACROSS FORECAST AREA...CHANCES
OF PRECIPITATION WILL BE SLIMMER THAN PREVIOUS THINKING. WILL LOWER
CHANCES OF PRECIPITATION DURING THE DAY THURSDAY.

UPPER LEVEL LOW OVER SOUTHERN CANADA MOVES INTO FORECAST AREA
THURSDAY NIGHT AND INTO FRIDAY. ETA 850MB MOISTURE TRANSPORTS
INDICATE MOISTURE ADVANCING SOUTH TO NORTH THURSDAY NIGHT AND INTO
FRIDAY...AND FORECAST SOUNDINGS CONTINUE TO INDICATE GOOD LAPSE RATES
ACROSS FORECAST AREA. ETA SHOWS SURFACE BASE CAPES AROUND 1000 J/KG
AND LIS -2 ACROSS FORECAST AREA BY 18Z FRIDAY. WILL CONTINUE WITH A
GOOD CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY NIGHT AND RAISE
CHANCES OF PRECIPITATION FRIDAY.

UPPER LEVEL LOW WEAKENS OVER THE UPPER MIDWEST FRIDAY NIGHT AND INTO
SATURDAY. WILL CONTINUE TREND OF TAPERING OFF PRECIPITATION
CHANCES FRIDAY NIGHT THROUGH SATURDAY AS WEAK UPPER RIDGE BUILDS BACK
INTO FORECAST AREA BY 18Z SATURDAY.

DAYS 4 THROUGH 7...00Z WEDNESDAY GFS IN PRETTY GOOD AGREEMENT WITH
PREVIOUS RUN IN MOVING UPPER LEVEL SHORTWAVE ACROSS THE UPPER MIDWEST
AND GREAT LAKES REGION SUNDAY AND INTO MONDAY. 12Z TUESDAY ECMWF A
LITTLE FASTER WITH SHORTWAVE. WILL LEAN TOWARD THE SLOWER 00Z GFS
SOLUTION THROUGH PERIOD. 500MB SHORTWAVE/LOW LIFTS OUT OF THE
ROCKY MOUNTAINS SUNDAY AND MOVES INTO THE UPPER MIDWEST SUNDAY NIGHT.
00Z WEDNESDAY GFS INDICATES 15 TO 20KT SOUTHERLY LOW LEVEL JET OUT
AHEAD OF THE SHORTWAVE. THIS WILL ALLOW RETURN FLOW OF MOISTURE
FROM THE GULF OF MEXICO INTO THE UPPER MIDWEST SUNDAY. WILL CONTINUE
MENTION OF SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA SUNDAY
AFTERNOON INTO MONDAY. UPPER LEVEL SHORTWAVE WRAPS AROUND BACKSIDE
OF LOW TUESDAY AFTERNOON. WILL CONTINUE WITH A CHANCE OF AFTERNOON
SHOWERS AND THUNDERSTORMS TUESDAY. WEAK UPPER LEVEL RIDGE BUILDS INTO
UPPER MIDWEST WEDNESDAY.

COORDINATED WITH MPX...THANKS.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

DTJ
Hazardous weather outlook, Jun 4, 11:19 AM CST, 4 hours 31 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1219 PM CDT WED JUN 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE COMBINATION OF AN UPPER LEVEL LOW AND A WEAK TROUGH OF LOW
PRESSURE AT THE SURFACE WILL PRODUCE A FEW SHOWERS AND THUNDERSTORMS
ACROSS THE AREA THIS AFTERNOON INTO THIS EVENING.  THE SHOWERS AND
STORMS WILL BE MAINLY ALONG AND WEST OF THE MISSISSIPPI RIVER WHERE
THE MOST UNSTABLE AIR WILL RESIDE. A FEW OF THE STORMS THAT DEVELOP
MAY PRODUCE SOME PEA SIZE HAIL AT TIMES. HOWEVER...THE THUNDERSTORMS
ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ANOTHER DISTURBANCE WILL DROP SOUTHEAST OUT OF CANADA LATE THURSDAY
ACROSS THE NORTHERN HIGH PLAINS...PUSHING A SURFACE TROUGH TOWARD
THE AREA. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF
THE TROUGH THURSDAY EVENING AND INTO FRIDAY. HOWEVER...AT THIS
TIME IT APPEARS INSTABILITIES WILL BE RATHER WEAK AND THUS ORGANIZED
SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

DAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Mower

When
June 4, 3:50 PM CST to 3:53 PM CST
Where
Mower County, 3 mi S of Rose Creek
Reported by
LAW ENFORCEMENT
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360147.